Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

August 21, 2017Dakota County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 21, 2017, 6:38 AM CDT for Dakota County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 6:38 AM CDT (11:38 UTC)
Expired
Aug 21, 2017, 7:30 AM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

County Dakota County, MN

The radar

The Minneapolis radar (KMPX), 43 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:38 AM CDTHAIL 0.884 Nne Elko New Market, MNDIME TO NICKEL SIZED HAIL REPORTED NEAR INTERSECTION OF PILLSBURY AVE. AND 225TH ST. E. NEAR LAKEVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
964 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS83 KMPX 211138
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
638 AM CDT MON AUG 21 2017

MNZ069-070-077-078-211230-
Dakota-Rice-Goodhue-Scott-
638 AM CDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT DAKOTA...SOUTHEASTERN SCOTT...
NORTHWESTERN GOODHUE AND NORTHERN RICE COUNTIES...

At 637 AM CDT, a strong thunderstorm was located near Randolph, or 11
miles north of Northfield, moving east at 35 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Red Wing, Lakeville, Hastings, Farmington, Prescott, Cannon Falls,
Webster, Welch, Elko New Market, Castle Rock, Hampton and Randolph.

This includes the following highways...
 Interstate 35 between mile markers 70 and 80.
 U.S. Highway 61 between mile markers 93 and 104.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4464 9349 4475 9280 4453 9252 4447 9337
TIME...MOT...LOC 1137Z 260DEG 33KT 4460 9309 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 21, 5:57 AM CDT, 41 minutes earlier.

Area forecast discussion, Aug 21, 5:57 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
557 AM CDT Mon Aug 21 2017

.SHORT TERM...(Today and tonight)
Issued at 334 AM CDT Mon Aug 21 2017

The short term concerns are convective/severe potential early and
again later this afternoon along frontal boundary.

Initially, SPC mesoscale analysis is showing MUCAPE to 2000 J/kg,
mid level lapse rates to 7.5 C/km and deep layer shear to 40kts in
the vicinity of the nearly stationary frontal boundary over northern
Iowa/Southeast MN. Scattered showers/storms developed shortly after
3 AM into south central Minnesota, close to overall track of the
HRRR. Some of these storms could contain hail and gusty winds during
the morning. This short term CAM lifts the area of showers/storms
northeast affecting the southeast corner of the state and moving
into west central Wisconsin. We will mention scattered
showers/storms as this moves through the area through about 16z.

Meanwhile the Dakotas trough has developed some scattered convection
as well. As it approaches the west we will have to include some
chance PoPs for that later morning/afternoon. As it moves into
Minnesota the surface boundary may work a bit farther north during
the day and will continue the threat of thunderstorms along across
the east and south into this evening. The severe threat remains over
the far south into west central Wisconsin into the evening the
trough moves through, pushing the front to the southeast.  Not
anticipating great viewing for the eclipse because of the convective
threat and overall clouds expected.

.LONG TERM...(Tuesday through Sunday)
Issued at 334 AM CDT Mon Aug 21 2017

Troughing aloft over the eastern half of the CONUS with high
pressure at the surface regionally will yield continued cool
temperatures during the long term forecast period. With respect to
precipitation, chances will be low/limited into next Friday given
the dominance of surface high pressure, but then the arrival of a
surface trough next weekend brings increased shower and
thunderstorm chances.

The period starts out cool and dry, with highs in the upper 60s to
mid 70s on Tuesday and Wednesday. Wednesday afternoon into
Thursday weak ripples on the western periphery of the
aforementioned eastern trough could spawn a few showers, but
precip amounts and coverage would be very light.

By Friday evening there is relatively decent agreement amongst the
models that a surface trough will be bisecting the central
Dakotas, with a shortwave trough approaching from the northwest on
the heels of the eastern trough. As spokes of energy associated
with the trough to the northwest pivot across the area over the
weekend along with the surface trough, more widespread shower and
thunderstorm activity is expected. For now have kept precip
chances around 40 percent for the weekend, but will most likely be
able to bump those up once timing details are more certain with
subsequent model runs.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 600 AM CDT Mon Aug 21 2017

Looks like scattered convection will clip the eastern taf sights
this morning. Some MVFR cigs possible to the souther closer to the
surface front affecting mainly KMKT this morning. Then next surge
of convection rides from west to east over the area later this
afternoon/evening. Did mention some TEMPO thunder over the eastern
areas. Then clearing overnight. Some small threat of fog mainly to
the east...but expect drier air to work south with the high
pressure building in.

KMSP...Couple of periods of thunder psbl. FM 13z-15z or so and
then again after 20z and ending through 02z or so. Then vfr rest
of period.

/OUTLOOK FOR KMSP/
TUE night...VFR. Wind NW 10 kts.
WED...VFR. Wind N 5 kts.
THU...VFR. Wind SE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...DWE
Hazardous weather outlook, Aug 21, 3:59 AM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Mon Aug 21 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
359 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today into this evening across
central and south central Minnesota and west central Wisconsin.
A few of these storms could produce severe weather, primarily
over southern Minnesota. Damaging winds, large hail and heavy
rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are expected periodically from Friday night through
Sunday. Although predictability regarding timing and location is
low at this time, severe weather appears possible over the
weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will may be needed over southern
Minnesota today into this evening.

In the hours before

Special weather statement, Aug 21, 3:51 AM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
351 AM CDT MON AUG 21 2017

MNZ092-093-210930-
Freeborn-Faribault-
351 AM CDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN AND
SOUTHEASTERN FARIBAULT COUNTIES...

At 351 AM CDT, a strong thunderstorm was located over Rake, or 21
miles northwest of Forest City, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Emmons, Bricelyn, Mansfield, Frost, Kiester, Brush Creek, Walters and
Baroda.

This includes the following highways...
 Interstate 90 between mile markers 127 and 145.
 U.S. Highway 169 between mile markers 6 and 8.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4362 9411 4373 9364 4350 9346 4350 9405
TIME...MOT...LOC 0851Z 252DEG 26KT 4351 9390

DWE
Special weather statement, Aug 21, 4:30 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT MON AUG 21 2017

MNZ093-211015-
Freeborn-
430 AM CDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FREEBORN COUNTY...

At 430 AM CDT, a strong thunderstorm was located near Emmons, or 10
miles southwest of Albert Lea, moving east at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Glenville, Emmons, Hayward, Mansfield, Twin Lakes, Conger
and Myrtle.

This includes the following highways...
 Interstate 35 between mile markers 1 and 11.
 Interstate 90 between mile markers 166 and 170.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4363 9362 4367 9313 4350 9314 4350 9363
TIME...MOT...LOC 0930Z 271DEG 18KT 4354 9353

DWE
Special weather statement, Aug 21, 6:38 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
638 AM CDT MON AUG 21 2017

MNZ069-070-077-078-211230-
Dakota-Rice-Goodhue-Scott-
638 AM CDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT DAKOTA...SOUTHEASTERN SCOTT...
NORTHWESTERN GOODHUE AND NORTHERN RICE COUNTIES...

At 637 AM CDT, a strong thunderstorm was located near Randolph, or 11
miles north of Northfield, moving east at 35 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Red Wing, Lakeville, Hastings, Farmington, Prescott, Cannon Falls,
Webster, Welch, Elko New Market, Castle Rock, Hampton and Randolph.

This includes the following highways...
 Interstate 35 between mile markers 70 and 80.
 U.S. Highway 61 between mile markers 93 and 104.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4464 9349 4475 9280 4453 9252 4447 9337
TIME...MOT...LOC 1137Z 260DEG 33KT 4460 9309

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:09 PM CDTSpecial Weather StatementMPXWabasha36 min
Aug 21, 3:51 AM CDTSpecial Weather StatementMPXFaribault39 min
Aug 21, 4:30 AM CDTSpecial Weather StatementMPXFreeborn45 min
Aug 21, 6:43 AM CDTSpecial Weather StatementMPXGoodhue32 min
Aug 21, 10:04 AM CDTSpecial Weather StatementMPXYellow Medicine26 min
Aug 21, 11:24 AM CDTSpecial Weather StatementMPXYellow Medicine36 min
Aug 21, 1:05 PM CDTSpecial Weather StatementMPXNicollet40 min
Aug 21, 1:40 PM CDTSpecial Weather StatementMPXLe Sueur35 min
Aug 21, 8:09 AM CDTSpecial Weather StatementMPXDunn36 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.